Nebraska, 2005Damaging Wind in Nebraska, August 9, 2005
August 9, 2005 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE AUG 9 2005
.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND THE FRONTAL BOUNDARY THATS
NOW MOVING INTO NORTHEAST NEBRASKA. THIS CONTINUES TO MOVE SOUTH
THROUGH THE CWA OVERNIGHT AND THEN HANGS UP SOMEWHERE ACROSS THE
CENTRAL PLAINS THROUGH THE REMAINDER OF THE WEEK. THE LOCATION WILL
BE THE KEY TO THE FORECAST...IN BOTH CONVECTIVE TRENDS AND DAYTIME
TEMPERATURES.
JUST RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS ALONG THE
FRONTAL BOUNDARY WITH 3500 J/KG OF MLAYER CAPE WITH NO CIN. THE BULK
SHEAR IS STILL WEAK THOUGH...BUT THE ENERGY ALLOWED NEARLY EXPLOSIVE
DEVELOPMENT SHORTLY AFTER 2 PM. THUS...THERE WILL BE A CONTINUED
SEVERE THREAT THIS EVENING FOR NORTHEAST NEBRASKA...WITH
THUNDERSTORMS SPREADING SOUTH AND EAST INTO THE REMAINDER OF THE
CWFA OVERNIGHT.
THE FRONTAL BOUNDARY SHOULD CONTINUE TO MOVE A BIT FURTHER SOUTH
INTO KANSAS AND MISSOURI ON WEDNESDAY...BUT SHOULD STILL ALLOW FOR
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA
WEDNESDAY AFTERNOON.
THEREAFTER...THE FRONT APPEARS TO MEANDER ACROSS PORTIONS OF CENTRAL
NEBRASKA AND CENTRAL IOWA. THIS SHOULD SUPPORT CONVECTIVE
DEVELOPMENT ESPECIALLY ALONG AND NORTH OF THE FRONT...AND ESPECIALLY
DURING THE NIGHTTIME. THUS...A COUPLE OF SYSTEMS WILL LIKELY
DEVELOP ACROSS THE DAKOTAS BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT
AND ESPECIALLY AFFECT NORTHEAST NEBRASKA.
THE FRONT GETS A REINFORCING SHOT OF COOLER AIR FOR THE WEEKEND.
THIS SHOULD PUSH THE FRONT BACK SOUTH AGAIN INTO KANSAS AND MISSOURI
WHERE IT WILL LIKELY STAY THROUGH THE REMAINDER OF THE FORECAST. AT
THE SAME TIME...WELL GET MORE INFLUENCE FROM THE WESTERLIES (JET
STREAM) THAN WE HAVE BEFORE WHICH WILL ALLOW PERIODIC IMPULSES TO
EJECT IN SLIGHT SOUTHWEST FLOW ALOFT. THIS WILL BRING A CONTINUED
CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY WITH MUCH COOLER
TEMPERATURES IN THE UPPER 70S TO LOWER 80S EXPECTED.
AM THINKING THAT WEAK IMPULSES WILL LIKELY WANE BY TUESDAY WITH LEAD
SHORTWAVE MOVING INTO THE MID MISSISSIPPI VALLEY...THUS THE FORECAST
WILL DRY FOR DAY SEVEN. HOWEVER...IT LOOKS LIKE A NEAR ZONAL
PATTERN IS SETTING UP FOR THE NEXT 8 TO 15 DAYS WITH MUCH OF THE
CENTRAL PLAINS STILL UNDER THE INFLUENCE OF THE WESTERLIES. THIS
EFFECTIVELY KEEPS THE HOT TEMPERATURES SHUNTED TO THE SOUTHEASTERN
UNITED STATES. THIS SHOULD SUPPORT COOLER THAN NORMAL TEMPERATURES
AND PERIODIC CHANCES OF THUNDERSTORMS OVER THE NEXT COUPLE OF WEEKS
THEN WITH A POTENTIAL WEAK BOUNDARY REMAINING. THUS...IT APPEARS TO
BE A SOMEWHAT UNSETTLED COUPLE OF WEEKS, WITH COOLER THAN NORMAL
TEMPERATURES AND ABOVE NORMAL PRECIP.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD
Hazardous weather outlook, Aug 9, 1:43 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 PM CDT TUE AUG 9 2005
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-092300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
243 PM CDT TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
WEST CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA
THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. A FEW SEVERE STORMS WILL BE POSSIBLE ALONG AND
NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. THERE WILL STILL BE A
CHANCE OF THUNDERSTORMS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THEN.
THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. SPOTTERS ARE ENCOURAGED
TO REPORT ANY LARGE HAIL OR DAMAGING WINDS AS SOON AS POSSIBLE
TO THE NATIONAL WEATHER SERVICE.
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-092300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
243 PM CDT TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND WEDNESDAY ACROSS
THE OUTLOOK AREA. WHILE SOME SMALL HAIL AND GUSTY WINDS MAY BE
OBSERVED...THERE APPEARS TO BE A GREATER CHANCE OF SEVERE WEATHER
THIS AFTERNOON AND EVENING JUST NORTH OF THE OUTLOOK AREA. THIS
WOULD BE ALONG AND NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA
WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT.
THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SMALL HAIL OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IF THEY OCCUR IN YOUR AREA.
DEWALD
In the hours before
Local storm report, Aug 9, 1:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
252 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 6 NW BRUNSWICK 42.40N 98.05W
08/09/2005 0.75 INCH ANTELOPE NE PUBLIC
&&
TLLocal storm report, Aug 9, 2:03 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 6 SSW ORCHARD 42.26N 98.29W
08/09/2005 0.88 INCH ANTELOPE NE PUBLIC
&&
TLLocal storm report, Aug 9, 2:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
312 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 WSW CREIGHTON 42.45N 97.96W
08/09/2005 0.88 INCH KNOX NE PUBLIC
&&
TLLocal storm report, Aug 9, 2:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
315 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 2 NW PLAINVIEW 42.37N 97.81W
08/09/2005 0.75 INCH PIERCE NE PUBLIC
&&
TLLocal storm report, Aug 9, 2:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 2 NW PLAINVIEW 42.37N 97.81W
08/09/2005 0.75 INCH PIERCE NE PUBLIC
&&
TLLocal storm report, Aug 9, 2:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG 2 NE PLAINVIEW 42.37N 97.76W
08/09/2005 PIERCE NE PUBLIC
2-3 INCH DIAMETER TREE LIMBS DOWN.
&&
TLThunderstorm Wind, Antelope
- When
- August 9, 2:35 PM CST
- Where
- Antelope County, Clearwater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.167, -98.183
Thunderstorm wind gusts were estimated at 60 mph by a trained weather spotter in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473530.